Hail, Allen
- When
- April 19, 5:13 PM EST to 5:14 PM EST
- Where
- Allen County, 0.69 mi N of Lafayette
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.760, -83.950
Scattered thunderstorms developed in the vicinity of a cold front moving slowly south into the area. 0-6 km shear on the order of 30 to 40 knots and weak instability allowed some of the storms to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IWX wrote it up.
Scattered thunderstorms developed in the vicinity of a cold front moving slowly south into the area. 0-6 km shear on the order of 30 to 40 knots and weak instability allowed some of the storms to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Apr 19, 1:50 PM EST, 3 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Northern Indiana 250 PM EDT Wed Apr 19 2017 .SYNOPSIS... Issued at 250 pM EDT Wed Apr 19 2017 Low pressure developing across Iowa today will promote isolated to scattered thunderstorms along a frontal boundary draped across the area into this evening As this system lifts northeast across the upper Great Lakes Thursday, the accompanying cold front will move across our area, likely causing thunderstorms. Isolated severe storms are possible Thursday afternoon. Temperatures will remain well above normal through Thursday, cooling off to a bit below normal behind the cold front on Friday. && .SHORT TERM...(This Evening through Thursday) Issued at 246 PM EDT Wed Apr 19 2017 Water vapor shows MCV from overnight convection working into northeast IL and southern Lake Michigan this afternoon while surface frontal boundary has settled into the north. Surface dew points have reached the lower 60s ahead of this boundary with temps into the 70s. Showers and thunderstorms have increased in coverage with afternoon heating and modest mixed layer CAPE around 1500 j/kg despite abundant cloud cover. 0-3km shear has increased substantially from previous model runs and can be attributed to approaching MCV and mid level speed max from upstream overnight convection. Low level convergence near front remains weak but Non supercell tornado (NST) index does spike near frontal boundary late afternoon and early evening. This setup should yield scattered TSRA into the evening with a few strong to isolated severe storms possible with stronger updrafts. Hail and damaging winds primary concern but given the weak boundary and NST parameter cannot rule out a few funnel cloud reports. Front returns northward tonight with some storms still possible into Thursday morning near and north of warm front with 40-45kt low level jet developing. Subsidence from departing MCV may hamper development initially. Focus then shifts to approaching cold front mid day. Deep layer shear still around 30-35 knots with 1500 j/kg mixed layer CAPE. This should support severe weather chances along front over primarily eastern half of area. Winds and hail primary hazards on Thursday. && .LONG TERM...(Thursday Night through Wednesday) Issued at 246 PM EDT Wed Apr 19 2017 Overall quiet long term period currently expected with cool weekend followed by nice warmup next week. Strong system will eject out of Rockies for the weekend but 12z medium range models continue to keep this system in the TN valley with a broad mid level trough and mid level moisture spreading over our area. Surface anticyclone looks rather strong and dry over the Great Lakes with north to northeast low level flow keeping pcpn just south of the area. Have opted to continue trend of keeping PoPs AOB 10 percent given little change in latest model runs. Currently watching low temperatures this weekend as mid to upper 30s possible over northern third of area as this Canadian high pressure settles in. This could lead to some frost potential and will have to monitor. Frost/freeze season/headlines have begun for our area. Mid level ridge then folds into the area late in weekend and early next week with surface high still in control. Models then indicate another warm front to pass through with substantially warmer temps by late in the period. For now will keep these periods dry as well given lack of strong forcing or deep moisture transport at this time. && .AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 128 PM EDT Wed Apr 19 2017 A front has stalled just north of Indiana as a low pressure system approaches the region from the Central Plains. Thunderstorms and showers are possible along the front especially this afternoon and evening and separate time tomorrow afternoon and evening as a cold front pushes through. The lowest levels of the atmosphere are still fairly dry today, but any thunderstorm does have the potential to reduce CIGs within heavy rain. At this point, don't have enough confidence to reduce CIGs into MVFR so will keep it above 3kft this afternoon and again tomorrow afternoon. Additionally, expecting LL shear overnight tonight especially at SBN and wind gusts 25 to 30 kts Thursday as a low level jet passes through. && .IWX WATCHES/WARNINGS/ADVISORIES... IN...NONE. MI...NONE. OH...NONE. LM...NONE. && SYNOPSIS...T SHORT TERM...Lashley LONG TERM...Lashley AVIATION...Roller Visit us at www.weather.gov/iwx Follow us on Facebook...Twitter...and YouTube at: www.facebook.com/NWSNorthernIndiana www.twitter.com/nwsiwx www.youtube.com/NWSNorthernIndiana
Hazardous Weather Outlook National Weather Service Northern Indiana 344 AM EDT Wed Apr 19 2017 INZ003-004-012>015-020-022-MIZ077-078-200900- La Porte-St. Joseph IN-Starke-Pulaski-Marshall-Fulton IN-White- Cass IN-Berrien-Cass MI- 344 AM EDT Wed Apr 19 2017 /244 AM CDT Wed Apr 19 2017/ This hazardous weather outlook is for portions of southwest Michigan and northern Indiana. .DAY ONE...Today and Tonight A chance for an isolated thunderstorm exists this afternoon and again overnight. No severe weather is expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms on Thursday. An isolated strong storm is possible by early afternoon with small hail and gusty winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx INZ005>009-016>018-023>027-032>034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-200900- Elkhart-Lagrange-Steuben-Noble-De Kalb-Kosciusko-Whitley-Allen IN- Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay- St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry- Paulding-Putnam-Van Wert-Allen OH- 344 AM EDT Wed Apr 19 2017 This hazardous weather outlook is for portions of northern Indiana... southwest Michigan and northwest Ohio. .DAY ONE...Today and Tonight A chance for an isolated thunderstorm exists this afternoon and again overnight. An isolated strong storm with small hail is possible late this afternoon. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms on Thursday. Isolated to scattered strong to severe thunderstorms are possible in the afternoon with large hail and damaging winds possible. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx LMZ043-046-200900- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 344 AM EDT Wed Apr 19 2017 This hazardous weather outlook is for portions of The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...Today and Tonight A chance for an isolated thunderstorm exists this afternoon and again overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms on Thursday. An isolated strong storm is possible by early afternoon with small hail and gusty winds possible. Hazardous conditions for small craft are possible Thursday night through Friday. && Stay tuned to NOAA Weather Radio for further details or updates...or check our web site at weather.gov/iwx
Special Weather Statement
National Weather Service Northern Indiana
340 PM EDT WED APR 19 2017
INZ015-016-023-192015-
Miami-Kosciusko-Fulton-
340 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT FULTON...SOUTHWESTERN KOSCIUSKO
AND NORTHWESTERN MIAMI COUNTIES...
At 338 PM EDT, a strong thunderstorm was located 10 miles southwest
of Rochester, moving northeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Rochester, Akron, Kewanna, Fulton, Macy, Nyena Lake, Athens, Grass
Creek, Tiosa, Fletcher, Beaver Dam, Lake Manitou, Talma and
Marshtown.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4103 8647 4117 8621 4117 8606 4103 8594
4099 8595 4091 8629 4091 8647
TIME...MOT...LOC 1938Z 241DEG 25KT 4097 8637
NWSSpecial Weather Statement
National Weather Service Northern Indiana
403 PM EDT WED APR 19 2017
INZ022-023-192030-
Miami-Cass-
403 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CASS AND WESTERN
MIAMI COUNTIES...
At 402 PM EDT, a strong thunderstorm was located near Logansport,
moving northeast at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Logansport, Peru, Grissom Afb, Walton, Bunker Hill, Mexico, Lincoln,
Wells, Denver, Onward, Clymers, Deacon, New Waverly, Hoover,
Adamsboro, Nead and Anoka.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4056 8637 4069 8637 4069 8651 4071 8652
4092 8611 4069 8595 4056 8634
TIME...MOT...LOC 2002Z 241DEG 24KT 4067 8638
NWSSpecial Weather Statement
National Weather Service Northern Indiana
432 PM EDT WED APR 19 2017
INZ023-024-032-192100-
Wabash-Miami-Grant-
432 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WABASH...NORTHWESTERN
GRANT AND SOUTHERN MIAMI COUNTIES...
At 431 PM EDT, a strong thunderstorm was located near Bunker Hill, or
near Grissom Afb, moving east at 35 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Marion, Grissom Afb, Sweetser, Bunker Hill, La Fontaine, Miami,
Converse, Amboy, Bennetts Switch, Lincolnville, Jalapa, Mier, Santa
Fe, Wawpecong, Treaty, Peoria and Somerset.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4067 8617 4082 8564 4065 8564 4058 8566
4057 8581 4056 8613
TIME...MOT...LOC 2031Z 255DEG 31KT 4061 8604
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HEAVY RAIN WALTON 40.66N 86.24W
04/19/2017 M0.95 INCH CASS IN PUBLIC
15 MINUTES OF HEAVY RAINFALL.
&&
GHSpecial Weather Statement
National Weather Service Northern Indiana
556 PM EDT WED APR 19 2017
OHZ025-192215-
Allen-
556 PM EDT WED APR 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ALLEN COUNTY...
At 555 PM EDT, a strong thunderstorm was located near Lima, moving
east at 25 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Harrod, Beaverdam, Westminster and Slabtown.
This includes INTERSTATE 75 between MILE MARKERs 129 and 131.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 4064 8391 4064 8394 4067 8403 4078 8407
4087 8388 4065 8388
TIME...MOT...LOC 2155Z 255DEG 20KT 4074 8399
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
612 PM EDT WED APR 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HEAVY RAIN BLUFFTON 40.74N 85.17W
04/19/2017 M1.10 INCH WELLS IN TRAINED SPOTTER
SOME MINOR ROAD FLOODING.
&&
GHThe Cincinnati radar (KILN), 149 km away, was scanning. The volume nearest the first event began at 22:14 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported an 18 inch diameter tree was blown down.
Emergency management officials reported two inch diameter hail, which caused some window and siding damage.
Emergency management officials reported trees were blown down, with some minor structure damage. A small shed was blown away.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2017Every state in 2017This day in weather historyWarnings in Ohio, April 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695431, 695432, 695435, 695433, 695434.